West Virginia, 2007Winter Storm and Winter Weather in West Virginia, January 9 to 10, 2007
January 9 to 10, 2007 · NWS LWX · 3 events in 3 counties and zones
A fast-moving Alberta Clipper brought snow showers and gusty winds to the Allegheny Front and Potomac Highlands of the eastern pan handle of West Virginia by 10:00 AM on January 9 through 9:00 AM on January 10. While average snowfall reports with this system ranged from 1 to 4 inches, a Cooperative Observer in Bayard, WV, reported 7 inches of snow by 6:00 AM on January 10.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving Alberta Clipper brought snow showers and gusty winds to the Allegheny Front and Potomac Highlands of the eastern pan handle of West Virginia by 10:00 AM on January 9 through 9:00 AM on January 10. While average snowfall reports with this system ranged from 1 to 4 inches, a Cooperative Observer in Bayard, WV, reported 7 inches of snow by 6:00 AM on January 10.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 9, 4:10 AM EST, 5 hours 50 minutes earlier.
Area forecast discussion, Jan 9, 4:10 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 AM EST TUE JAN 9 2006
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WATER VAPOR LOOP SHOWS A LONG WAVE TROUGH ACROSS THE NORTH CENTRAL
CONUS...WITH EMBEDDED WAVES MOVING EAST ACROSS THE TENNESSEE VALLEY
AND SOUTHEAST ACROSS THE MIDWEST. ACARS 400-250MB WIND OBSERVATIONS
REVEAL 140-180KT WINDS ROUND THE AFOREMENTIONED TROUGH. 04Z SURFACE
ANALYSIS PLACED A TROUGH IN THE LEE OF THE APPALACHIANS. A COLD
FRONT WAS CROSSING CHICAGO AND SAINT LOUIS...WITH A SECOND TRAILING
COLD FRONT SINKING SOUTH THROUGH THE UPPER MIDWEST.
A CLEAR START TO THE DAY WILL QUICKLY DETERIORATE WITH THE APPROACH
OF A STRONG SHORTWAVE. THE VERTICAL MOTION COUPLET OF THE WAVE
ACROSS SOUTHERN ILLINOIS HAS BEEN INCREASINGLY MORE IMPRESSIVE
THROUGH THE NIGHT ON WATER VAPOR IMAGERY. GFS/NAM IN AGREEMENT THAT
THIS WAVE FEEDING INTO THE LONGWAVE TROUGH WILL ALLOW THE TROUGH TO
BECOME NEGATIVE TILTED BEGINNING LATE TODAY...CAUSING SIGNIFICANT
CYCLOGENESIS OFFSHORE TONIGHT. DEEP LAYER LAPSE RATES BETWEEN 1000MB
AND 500MB ARE FORECAST TO BE STEEP...NEAR 7.5C/KM. GIVEN THE
SYNOPTIC SITUATION...AM CONCERNED THAT VERTICAL MOTION CAUSED BY THE
SHORT WAVE LATE THIS AFTERNOON MAY BE ENOUGH TO ALLOW A 1-2 HOUR
SNOW SHOWER BURST. WITH TEMPERATURES REACHING INTO THE MID 40S...NO
ACCUMULATION IS EXPECTED EAST OF THE MOUNTAINS...HOWEVER THERE MAY
BE A SOCIETAL IMPACT WITH THE FIRST POSSIBILITY OF FLAKES ACROSS THE
GREATER WASHINGTON METRO AREA (CLOSE TO EVENING RUSH HOUR).
OF COURSE THERE WILL BE A CHALLENGE TO SEE SNOW FLAKES THIS
AFTERNOON AFTER HIGHS IN THE MID 40S (A BIT COOLER THAN MOS GIVEN
RAPID INCREASE IN CLOUDS EXPECTED THIS MORNING). 0C HEIGHT IS JUST
OFF THE SURFACE AT 2KFT. DRY AIRMASS (PRECIPITABLE WATER VALUE OF
0.19 AT 00Z KIAD RAOB) WILL ALLOW EVAPOARATIONAL COOLING. DYNAMICAL
COOLING MAY BE A SIGNIFICANT FACTOR WITH IMPRESSIVE VERTICAL MOTION
SHOWN BY THE NAM DURING THE LATE AFTERNOON. THIS VERTICAL MOTION IS
WITHIN THE DENDRITIC SNOW GROWTH RANGE...WHICH WOULD FAVOR LARGE
DENDRITE FORMATION WITHIN THE CLOUD LAYER (WITH A SHORT TRIP WITHIN
THE WARM SUB-CLOUD LAYER TO THE GROUND). THERE IS ALSO INDICATION OF
FRONTOGENESIS IN THE 700-850MB LAYER AS THE SYSTEM BEGINS TO
DEEPEN...WHICH WOULD SUPPORT PRECIPITATION DEVELOPMENT EAST OF THE
MOUNTAINS.
THERE IS LESS UNCERTAINTY ALONG THE WESTERN SLOPES OF THE MOUNTAINS
WHERE TEMPERATURES ARE ALREADY SUPPORTIVE OF SNOW...AND IN FACT SNOW
HAS ALREADY BEEN REPORTED AT KEKN AS OF 09Z. BEHIND THE WARM
ADVECTION AND LEADING EDGE OF THE COLD ADVECTION
PRECIPITATION...UPSLOPE SNOW WILL PERSIST THROUGH THE NIGHT...AS THE
SKY EAST OF THE MOUNTAINS BECOMES MOSTLY CLEAR TO PARTLY CLOUDY.
HAVE ISSUED A SNOW ADVISORY WITH 03Z SHORT RANGE ENSEMBLES AT KEKN
INDICATING A MEAN OF 0.37" OF SNOW LIQUID EQUIVALENT THROUGH 12Z
EARLY WEDNESDAY MORNING...AND A MAX OF 0.85". CURRENT SNOW FORECAST
IN THE MOUNTAINS IS 1-3" TODAY AND 1-2" TONIGHT. WIND GUSTS OF 35
MPH ACROSS THE REGION TONIGHT WILL ALLOW WIND CHILLS TO NEAR ZERO
ACROSS THE HIGHER TERRAIN LATE TONIGHT.
&&
.AVIATION...
STRONG WAVE WILL ALLOW UPPER TROUGH TO GO NEGATIVE TILT BEGINNING
LATE THIS AFTERNOON. MID LEVEL CLOUDS WILL MOVE IN DURING THE
MORNING. THERE COULD BE A BRIEF SHOT OF IFR CLOUDS/VISIBILITIES WITH
RAIN/SNOW SHOWERS ASSOCIATED WITH THE LEADING EDGE OF THE COLD
ADVECTION. NORTHWEST DOWNSLOPE FLOW WILL DEVELOP BY EVENING AND
ALLOW MUCH OF THE CLOUDS TO DISSIPATE.
&&
.MARINE...
00Z GFS/ETA MOS AT THOMAS POINT BOTH SUGGEST SUSTAINED WINDS WILL BE
IN THE 10-15KT RANGE TODAY...AND 15-20KT RANGE TONIGHT. 00Z NAM
PROXIMITY LAND BUFKIT FORECAST SOUNDINGS SUGGEST ADDITIONAL WIND
GUST MOMENTUM OF 20 KNOTS BETWEEN 14-20Z...WHILE THE 00Z GFS
INDICATES GUSTS BETWEEN 18-22 KNOTS. BOTH THE 00Z NAM AND GFS
INDICATE 30KT WIND GUSTS THIS EVENING AND TONIGHT BEHIND THE COLD
FRONT. SINCE THE LULL IS ONLY SEVERAL HOURS...WILL HAVE ONE SMALL
CRAFT ADVISORY BEGINNING AT 14Z TODAY.
IN NW FLOW STRONG SCA WINDS ARE LIKELY TO CONTINUE ON WED. HAVE
EXTENDED THE PREVIOUSLY ISSUED SCA INTO WEDNESDAY. WINDS WILL
QUICKLY DIMINISH WED EVNG AS HIGH MOVES INTO THE MID ATLC.
&&
.TIDES...
WATER LEVELS ARE CURRENTLY A QUARTER FOOT BELOW ASTRONOMIC
PREDICTIONS. THE LUNAR CYCLE IS WANING FROM A FULL MOON (71% FULL).
BLOWOUT CONDITIONS WERE EXPERIENCED YESTERDAY BEHIND THE COLD FRONT.
THE CHESAPEAKE BAY OPERATIONAL FORECAST SYSTEM FORECASTS WATER
LEVELS TO RECOVER TO PREDICTED LEVELS AGAIN TODAY...WHILE THE NOAA
EXTRATROPICAL STORM SURGE MODEL IS CURRENTLY OVER-FORECASTING WATER
LEVELS.
&&
.LONG TERM...WEDNESDAY THROUGH MONDAY...
UPSLOPE SNOW SHWRS SHOULD COME TO AN END BY MIDDAY WED AS UPPER
TROUGH SWINGS TO THE E AND TRAJECTORIES BECOME LESS FAVORABLE OFF
THE GRT LKS. HWVR COLDEST TEMPS ALOFT PERSIST THROUGH THE DAY WED.
WILL INDICATE A STRONG TOPOGRAPHICAL EFFECT ON WED WITH TEMPS IN THE
HIGHER TERRAIN ONLY IN THE LOWER TO MID 20S. WED NGT THE FLOW REGIME
BEGINS TO BACK TO SW...THOUGH THE WARMING TREND WILL BE VERY SLOW
THROUGH THE END OF THE WEEK. SFC HIGH MOVES OFFSHORE BY FRIDAY AND
WARMER TEMPS SURGE N AS A RESULT. MAX TEMPS FRI-SUN WILL WARM WELL
INTO THE 50S TO AROUND 60 IN THE SE CWFA (DURING THE COLDEST TIME
OF THE YR...THESE TEMPS WILL BE NEARLY 20 DEG ABOVE NORMAL).
WED NGT THROUGH FRI WILL REMAIN A DRY FCST WITH HIGH PRES SLOWLY
MOVING OFF THE CST.
WARM SECTOR FOR MUCH OF THE WKEND. HAVE BACKED POPS DOWN JUST A HAIR
SAT-SUN WITH THE BEST CHCS RELEGATED TO W OF THE BL RIDGE. ATTM IT
REALLY DOESN'T LOOK LIKE MUCH PRECIP SHOULD REACH THE I-95 CORRIDOR
TIL SUN NGT WITH THE APPROACH OF A STRONG COLD FRONT. EXCELLENT
RIBBON OF LIFT IN CONJ WITH THE FRONT LATE SUN NGT AND MON...WILL
INDICATE 40 POPS DURING THIS GENERAL TIMEFRAME. WILL HOLD ON TO THE
COOLER TEMPS BEHIND THE FRONT MON AND ESP ON TUE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...SNOW ADVISORY FROM 10 AM THIS MORNING TO 4 AM EST WEDNESDAY
FOR MDZ501.
VA...SNOW ADVISORY FROM 10 AM THIS MORNING TO 4 AM EST WEDNESDAY
FOR VAZ021.
WV...SNOW ADVISORY FROM 10 AM THIS MORNING TO 4 AM EST WEDNESDAY
FOR WVZ054-501-503.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST
WEDNESDAY FOR ANZ530>537.
&&
SHORT TERM/HYDROLOGY/AVIATION/TIDES...ROGOWSKI
LONG TERM...BROTHERTON
MARINE...ROGOWSKI/BROTHERTONHazardous weather outlook, Jan 9, 4:00 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EST TUE JAN 9 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
400 AM EST TUE JAN 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
A SNOW ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR LOCATIONS ALONG
AND WEST OF THE ALLEGHENY FRONT. TOTAL ACCUMULATIONS BY WEDNESDAY
MORNING WILL BE IN THE TWO TO FOUR INCH RANGE. MOTORISTS WILL
TRAVEL PLANS THAT INCLUDE CROSSING THE APPALACHIAN MOUNTAINS
SHOULD PREPARE TO ENCOUNTER WINTRY CONDITIONS. PLEASE SEE
WBCWSWLWX FOR ADDITIONAL INFORMATION.
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT ON THE
TIDAL POTOMAC AND CHESAPEAKE WATERS.
WIND CHILL VALUES WILL DIP TO AROUND ZERO DEGREES LATE TONIGHT IN
THE POTOMAC HIGHLANDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY REMAINS IN EFFECT WEDNESDAY FOR THE TIDAL
POTOMAC RIVER AND MARYLAND PORTION OF THE CHESAPEAKE BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY SNOW REPORTS
WOULD BE GREATLY APPRECIATED TODAY AND TONIGHT.
JB/ROGOWSKI
Winter Storm, Western Grant
- When
- January 9, 10:00 AM EST to January 10, 9:00 AM EST
- Where
- Western Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.105, -79.196 (the zone’s center; the record gives no point)
Cooperative Observer reported 7 inches of snow in Bayard, WV, and another Observer reported 6 inches of snow in Mount Storm, WV.
Winter Weather, Western Mineral
- When
- January 9, 10:00 AM EST to January 10, 9:00 AM EST
- Where
- Western Mineral forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.415, -78.944 (the zone’s center; the record gives no point)
A trained spotter reported 2.5 inches of snow in Skyline, WV, in Mineral County.
Winter Weather, Pendleton
- When
- January 9, 10:00 AM EST to January 10, 9:00 AM EST
- Where
- Pendleton forecast zone
- Reported by
- Trained Spotter
A trained spotter reported 3.0 inches of snow in Upper Tract, WV, in Pendleton County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, January 9, 20071 death · 57 kt wind · 2 events
- High Wind and Strong Wind in Washington, January 9, 2007$100,000 · 54 kt wind · 3 events
- Lake-Effect Snow in Pennsylvania, January 9 to 10, 2007$25,000 · 1 event
- Heavy Snow in North Carolina, January 9, 20079 events
- Winter Weather in North Carolina, January 9, 20078 events
- High Wind in Montana, January 9 to 10, 200770 kt wind · 6 events
- Winter Weather in Kentucky, January 9, 20074 events
- Lake-Effect Snow in New York, January 9 to 10, 20074 events
- Lake-Effect Snow in Michigan, January 9 to 10, 20072 events
- Winter Weather in West Virginia, January 9, 20072 events
- Winter Weather in North Carolina, January 9, 20072 events
- Blizzard in Alaska, January 9 to 10, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10106, 10107, 10108.